Nebraska, 2016

Hail in Nebraska, May 27, 2016

May 27, 2016 · NWS GLD · 1 event in 1 county or zone

A strong thunderstorm produced penny size hail near Haigler during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong thunderstorm produced penny size hail near Haigler during the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 12:50 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, May 27, 12:50 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016

Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016

Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, May 27, 2:15 PM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT FRI MAY 27 2016 /415 PM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE THREATS WILL BE LARGE HAIL UP TO
GOLF BALL SIZE...DAMAGING WINDS AND BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. ANY SEVERE
WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY
APPRECIATED.

JTL

In the hours before

Special weather statement, May 27, 10:09 AM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT FRI MAY 27 2016

COZ090-KSZ001-NEZ079-271745-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
1109 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1108 AM MDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR HAIGLER...OR 15 MILES EAST OF
WRAY...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 253.

LAT...LON 4004 10178 3994 10194 4019 10228 4033 10202
TIME...MOT...LOC 1708Z 147DEG 23KT 4006 10194

JN
Special weather statement, May 27, 10:47 AM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT FRI MAY 27 2016

COZ090-NEZ079-271900-
YUMA COUNTY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
1147 AM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF YUMA AND DUNDY
COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH NORTHERN PORTIONS OF YUMA COUNTY IN COLORADO...AND DUNDY
COUNTY IN NEBRASKA. SOME OF THESE STORMS MAY BECOME STRONG THROUGH
100 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH
AND LOCALLY HEAVY DOWNPOURS.

JN
Special weather statement, May 27, 11:29 AM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT FRI MAY 27 2016

COZ091-092-272100-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
1229 PM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CHEYENNE AND
KIT CARSON COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. SOME OF
THESE STORMS MAY BECOME STRONG THROUGH 300 PM WITH WIND GUSTS
ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY
DOWNPOURS.

JN
Local storm report, May 27, 1:17 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     7 WSW IDALIA            39.67N 102.42W
05/27/2016                   YUMA               CO   PUBLIC

&&

HILL
Special weather statement, May 27, 1:26 PM MST, 52 minutes before
SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT FRI MAY 27 2016

KSZ041-272100-
GREELEY-
226 PM MDT FRI MAY 27 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3865 10205 3865 10157 3826 10157 3826 10204

DR
Local storm report, May 27, 2:03 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TORNADO          3 NE HORACE             38.50N 101.75W
05/27/2016                   GREELEY            KS   NWS EMPLOYEE

            LANDSPOUT

&&

HILL

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
May 27, 2:18 PM MST
Where
Dundy County, 0.59 mi NNE of Sanborn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.057, -102.014

The hailstones ranged from pea to penny in size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634471.